Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS Binghamton, NY

July 31, 2005Delaware County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 31, 2005, 2:51 PM EDT for Delaware County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 2:51 PM EDT (18:51 UTC)
Expired
Jul 31, 2005, 5:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Delaware County, NY

The radar

The Albany radar (KENX), 90 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 311853
FFWBGM
NYC025-312145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 PM EDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL DELAWARE COUNTY IN CENTRAL NEW YORK

* UNTIL 545 PM EDT

* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING IN SOUTH CENTRAL DELAWARE COUNTY...OVER WESTERN 
CATSKILL PARK...BETWEEN ROUTES 30 AND 206.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORBETT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4212 7480 4202 7480 4196 7501 4207 7503

$$

VAN AUSDALL
1 follow-up statement
000 
WGUS71 KBGM 312041
FFSBGM
NYC025-312245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 PM EDT SUN JUL 31 2005

NYC025-312245- 439 PM EDT SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM EDT FOR SOUTH 
CENTRAL DELAWARE COUNTY...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED RAIN 
CONTINUING OVER SOUTH CENTRAL DELAWARE COUNTY...IN WESTERN CATSKILL 
PARK. AN ADDITIONAL HALF INCH OF RAIN IS POSSIBLE BY 545PM.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

VAN AUSDALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:36 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 31, 2:36 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
236 PM EDT SUN JUL 31 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
THE MORAL...OLD BOUNDARIES NEVER DIE AND IM NOT SURE THEY FADE
AWAY TOO EASILY EITHER. SHOWERS AND THUNDERSTORMS HAVE AGAIN FIRED
WITHIN PERSISTENT AREA OF LLVL CONVERGENCE AND POOLING MOISTURE...
THIS TIME FROM THE TWIN TIERS INTO THE WESTERN CATSKILLS. BASICALLY
THIS IS THE COLD FRONT THAT DRIFTED IN ABOUT 3 DAYS AGO. STORMS WILL
CONTINUE IN THE CONVERGENT CORRIDOR WELL INTO THE EVENING HOURS WITH
ADDITIONAL DEVELOPMENT OVER NRN ZONES AS UPPER TROF SWINGS BY TO OUR
NORTH. ETA KEEPS SOME LIGHT QPF THRU 12Z WHILE GFS DRIES EVENING
CONVECTION OUT AROUND 06Z. STABILIZATION LATE TONIGHT SHOULD WIN OUT
THIS TIME AS WAVE WILL BE DEPARTING...NOT ARRIVING LIKE LAST NITE.
WILL STILL KEEP A SLGHT CHC ALL NIGHT WITHIN CONVERGENCE...
BUT OVERALL THINGS SHOULD QUIET DOWN TO ISOLD COVERAGE.

ANOTHER WEAK FRONT APPROACHES AREA FROM THE NORTH ON MONDAY WITH UPR
JET SUPPORT. AREA BECOMES MODERATELY UNSTABLE AGAIN WITH FAVORABLE
CONVECTIVE INDICES AND CAPE VALUES NEAR 1500 SHOWING UP IN MODEL
PROFILES. NO REASON ATTM TO DOUBT THE PROGS. OLD CONVG ZONE WILL
STILL BE AROUND...AND PSBLY ENHANCED BY PRES FALLS WITHIN PRE-FRONTAL
TROF. SCATTERED TSRA EXPECTED BY EARLY AFTERNOON IN THE NORTH AND
MID-LATE AFTERNOON NE PA. WIND FIELDS STRONGER THAN TODAY WITH 0-3KM
SHEAR INCRG TO 30-35 KTS BY EVENING. SOME STORM CORES PRETTY HEALTHY
TODAY...SO WITH MORE FVRBL ENVIRONMENT MONDAY A FEW CELLS COULD
BECOME MARGINALLY SEVERE.

BOUNDARY SLIPS THROUGH MONDAY NIGHT WITH RIDGING DVLPG THRU TUESDAY.
LINGERING EVENING CONVECTION WANES WITH LOSS OF HEATING AND
UPR SUPPORT. NORTHWEST FLOW LOCKS IN BETWEEN RISING HEIGHTS OVER
UPPER MIDWEST AND MARITIME TROF. THETA-E PROGS SHOW LLVL THERMAL AND
MOIST GRADIENT SETS UP JUST TO OUR WEST WITH DRIER AIR NORTHEAST.
WILL MAKE AN ADJUSTMENT TO DRIER FCST FOR TUESDAY...WITH THE
EXCEPTION FOR CHC SHRA/TSRA FROM STEUBEN COUNTY...SOUTH INTO NE PA
WHICH WILL BECOME SOMEWHAT UNSTABLE NEAR Q-STATIONARY FRONT.

NO CHANGE IN AIRMASS WITH 850-925 MB TEMPS SUPPORTING 80S AND NEAR
90 URBAN CENTERS. TWEEKED PREV FCST WITH NEW MOS...AND LEANED WITH
WARMER VALUES DURING THE DAY AT EACH STATION. -JAB
&&

.LONG TERM (TUESDAY NIGHT - MONDAY)...
ON WRN EDGE OF UL TROF IN NW ATLANTIC SO NW FLOW ALOFT AND NEAR
NORMAL TEMPERATURES THROUGH THE FIRST HALF OF EXTENDED.  WEAK
FORCING COULD SET OFF SOME SHOWERS BUT LEFT OUT AS SURFACE HIGH
BUILDS IN WEDNESDAY THEN THU PULLS OFF THE EAST COAST AND RIDGING
ALOFT.  WITH SW FLOW THU INTO FRI HUMIDITY AND A TAD MORE HEAT WILL
RETURN AHEAD OF SECOND COLD FRONT FRI NIGHT.  THIS FRONT HAS MORE
PUSH WITH A WEAK UL TROF...JET AND SHORT WAVE.  QUESTION IS ABOUT
TIMING WITH A FEW MODELS INCLUDING DGEX A FEW HOURS FASTER.  THIS
WOULD MEAN MORE CLOUDS AND LESS HEATING.  AS HAS BEEN THE CASE
LATELY FRONT EXPECTED TO MAKE GOOD PROGRESS OUT OF ONTARIO AND
THROUGH NY THEN STALLS IN PA.  LINGERING CHANCES OF PRECIP INTO SAT
NGT BEFORE CANADIAN HIGH PRESSURE BUILDS IN SUNDAY.  FOLLOWED HPC
GUIDANCE CLOSELY. -TAC
&&

.AVIATION (31/18Z - 01/18Z)
VFR EXPECTED FOR THE MAJORITY OF THE FORECAST PERIOD AGAIN.
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE TWIN TIERS COULD
AFFECT ELM...BGM AND AVP WITH LOW VFR CIGS AND MVFR VSBYS.  SOME
MVFR DUE TO FOG AND HAZE IN ELM AND AVP LATE TONIGHT.  LIGHT WINDS
TODAY AND TONIGHT WITH 5 TO 10 KTS OUT OF W FOR AFTER 14Z MONDAY.
MOST OF SHOWERS MONDAY WILL HOLD OFF UNTIL AFTER 18Z. -TAC
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&
Hazardous weather outlook, Jul 31, 2:55 AM EDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
255 AM EDT SUN JUL 31 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-010655-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
255 AM EDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:20 PM EDTSevere Thunderstorm WarningBGMOtsego37 min

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.